Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 86, NWS Paducah, KY

May 22, 20144 counties in Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 22, 2014, 3:41 PM CDT for 4 counties in Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2014, 3:41 PM CDT (20:41 UTC)
Expired
May 22, 2014, 4:30 PM CDT
In force
49 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, KY, Hopkins County, KY, Muhlenberg County, KY, Todd County, KY

The radar

The Ft Campbell radar (KHPX), 37 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:33 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:05 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 22, 1:05 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CDT Thu May 22 2014

.SHORT TERM...(Tonight through Saturday night)
Issued at 100 PM CDT THU MAY 22 2014

Like SPC, we see weak forcing and some ridging/capping inhibiting
storm and even cu development thus far this pm. We'll continue to
monitor closely and carry going low pops for gen and slgt risk
zones across area this pm into tonight.

After tonight, drier air wedges (more firmly) into
northern/eastern ptns FA as Surface High settles across upper
Wabash River valley. Meanwhile ridging builds westward of
Mississippi River valley. Moisture spilling overtop ridge could
affect small pops along disintegrating boundary, esp with diurnal
aid, so we'll continue carrying its mention thru the day tmrw, but
it's pivot westward and southward with diminishing strength
results in its ultimate demolition/removal by this weekend.

80s/60s rule but gradual cool off of column as that high settles
down does result in some 50s/70s, namely northern/eastern ptns FA.

.LONG TERM...(Sunday through Thursday)
Issued at 100 PM CDT THU MAY 22 2014

The closed low, centered in Southern California this morning, will
serve as the primary weather maker by the middle of next week.
However, thermal profiles associated with the upper level ridge axis
over the WFO PAH forecast area will likely inhibit and significant
convective development through at least Monday night.  As advertised
in the extended forecast model discussion from WPC yesterday, the
slower movement of this closed low is likely to be the better
solution.

The 00z-06z GFS and GEM guidance show a noticeable difference in the
strength and orientation of the ridging around the closed low as it
moves into OK/TX panhandles and western Kansas on Tuesday. However,
with either solution, most of the differential vorticity remains
close to the upper low, moving more north than northeast toward the
WFO PAH forecast area. For now, have tried to keep lower or nil PoPs
in place during the daytime hours on Tuesday.  By Tuesday night,
both the GFS (taking the upper low southeast under the ridge) and
the GEM (moving the low to the northeast, but elongating it north to
south) diverge in the movement and depth of the closed low or
trough. The net effect is still to introduce at least chance
PoPs/Weather into the area Tuesday Night.

From Tuesday night into Thursday, the degree of instability becomes
variable and may be subject to more mesoscale influences (e.g.
MCS's) during the time period. Given the mean south/southeasterly
fetch, moisture should not be an issue. With this package, a 30 to
40 percent chance PoP will dominant the day/night time periods for
now.

Little significant temperature changes due to the combination of
moisture and variable cloud cover during the period.

&&

.AVIATION...
Issued at 100 PM CDT THU MAY 22 2014

Low VFR cu field is developing and there may be some AC bases
around as well thru the pm hours. Cirrus shield overtop that. The
diurnally aided clouds should dissipate with the setting sun,
leaving only a higher mid or high cloud overnight. Upstream mid
cloud bases move in during the planning period. Pops are low
enough at terminal airfields to preclude mention, but cannot be
ruled out altogether.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 22, 4:51 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
451 AM CDT THU MAY 22 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
451 AM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS SOUTHERN PORTIONS OF SOUTHEAST MISSOURI AND WESTERN
KENTUCKY. THE SLIGHT RISK AREA IS GENERALLY ALONG AND SOUTH OF A
LINE FROM PIEDMONT MISSOURI TO PADUCAH AND MADISONVILLE KENTUCKY.
DAMAGING WIND AND LARGE HAIL WILL POSE THE MAIN STORM RISKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
FRIDAY...PRIMARILY ACROSS SOUTHEAST MISSOURI AND FAR WESTERN
KENTUCKY...THEN AGAIN SATURDAY IN THE OZARK FOOTHILLS OF SOUTHEAST
MISSOURI. WHILE AN ISOLATED STRONG STORM IS POSSIBLE...SEVERE
STORMS ARE NOT ANTICIPATED.

INCREASING CHANCES OF THUNDERSTORMS ARE FORECAST FROM TUESDAY
THROUGH WEDNESDAY NIGHT. ALTHOUGH LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY CONCERN...A STRAY STRONG TO SEVERE STORM CANNOT BE RULED
OUT...ESPECIALLY IN THE HEAT OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AND NEAR THE SLIGHT RISK AREA
THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:41 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins34 min
May 22, 4:10 PM CDTSevere Thunderstorm WarningPAHTodd35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.